Pennsylvania, 2021

Hail and Damaging Winds in Pennsylvania, May 26, 2021

May 26, 2021 · NWS PBZ · 17 events in 5 counties and zones

Instability was able to build ahead of a cold front on May 26th. CAPE values of 1500 to 2000 J/kg were achieved by afternoon, with sufficient wind shear and frontal support for lines of strong to severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$138,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Instability was able to build ahead of a cold front on May 26th. CAPE values of 1500 to 2000 J/kg were achieved by afternoon, with sufficient wind shear and frontal support for lines of strong to severe thunderstorms. Although a few reports of penny to quarter-sized hail were received, wind damage was the primary impact. Many reports of downed trees were received, causing scattered power outages and blocked roads. A few reports of damage to cars and structures were received, with a patio roof blown off in Greensburg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 26, 7:29 AM EST, 4 hours 11 minutes earlier.

Area forecast discussion, May 26, 7:29 AM EST, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
829 AM EDT Wed May 26 2021

.SYNOPSIS...
Showers and thunderstorms are expected today and this evening with
the approach and passage of a cold front. High pressure returns dry
weather Thursday before low pressure spreads rain across the region
Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
A shortwave trough and its associated sfc cold front should advance
out of the Midwest today. Some morning surface based instability has
resulted in some weak showers and possibly even a strike or two this
morning. Early morning sounding does show a weak cap at about 700 MB
which will likely be enough to stave off strong convection until the
better moisture advection and forcing arrive later this morning into
the afternoon. Thus, will still expect severe convection initiation
between 16Z and 18Z.

Increasing uni-directional shear, along with the instability, should
result in a scattered severe storm potential this afternoon and
early evening, in accordance with the SPC slight risk (scattered
coverage) outlook. Damaging wind is still expected to be the main
hazard, with some large hail also possible. If more cloud cover
develops earlier, this could reduce the severe potential.

Another warm day is expected with highs around 10 degrees above
average.

Ongoing showers and thunderstorms, and the severe weather potential,
should diminish from W-E through this evening as the shortwave exits.
Some convergence along the lingering cold front could still result
in a couple of showers as the front completes its passage through
late evening.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Building high pressure should return dry weather and seasonable
temperatures to the region through Thursday as it tracks across the
Great Lakes region.

A deepening trough is expected to advance from the Upper Midwest
Thursday night and Friday, as a sfc low develops and tracks across
the Upper OH Valley region in response. Rain should overspread the
region later Thursday night and Friday with increasing shortwave and
jet supported ascent, moist advection. Mentioned more of a steady,
stratiform rain and cooler temperatures to the N of the sfc low,
with showers and possible thunderstorms near and S of the low.

The rain should continue through part of Friday night as the low
tracks east, though rain will remain possible as the lingering upper
trough approaches. Total QPF is expected to range from 0.75 to around
1.5 inches through the period.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Scattered showers and cool temperatures are expected
Saturday/Saturday night as the upper trough crosses the Great Lakes
and Ohio Valley regions. Model ensemble blends indicate the upper
trough should be just east of the area Sun, with mainly dry weather,
though some operational models delay the exit of the low/rain. Sided
with a model blend forecast at this time. Building, flat ridging
should return dry weather and a warming trend Monday and Tuesday.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
VFR is expected through this morning ahead of an approaching cold
front. Gusty WSW wind is also expected today with mixing and a tight
pressure gradient ahead of the front. This cdfnt wl deteriorate
conditions in widespread shra and tsra on this aftn and eve. Included
a 3-4 hr window for tstms in the TAFs. MVFR cigs are expected after
the shra/tstms wane this eve with diminishing instability and exiting
shortwave support. A return to VFR is expected later tonight as high
pressure begins to build in.

.Outlook...
Restrictions are likely again Friday and Saturday, with crossing low
pres.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, May 26, 2:38 AM EST, 9 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
338 AM EDT Wed May 26 2021

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-270745-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
338 AM EDT Wed May 26 2021

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

Scattered severe thunderstorms are possible with a crossing cold
front this afternoon and early evening. Damaging wind gusts are
expected to be the main hazard, though large hail is also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, May 26, 10:55 AM EST, 45 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1155 AM EDT Wed May 26 2021

PAZ073>076-261630-
Fayette Ridges-Westmoreland Ridges-Westmoreland-Fayette-
1155 AM EDT Wed May 26 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
SOUTHERN WESTMORELAND AND NORTHEASTERN FAYETTE COUNTIES...

At 1155 AM EDT, a strong thunderstorm was located over New Stanton,
or 9 miles south of Greensburg, moving east at 45 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Greensburg...                     Latrobe...
Connellsville...                  Mount Pleasant...
Scottdale...                      McChesneytown-Loyalhanna...
Youngwood...                      Lawson Heights...
New Stanton...                    Ligonier...
Seven Springs...                  Calumet-Norvelt...

This includes the following highways...
  Interstate 70 in Pennsylvania between mile markers 47 and 57.
  Pennsylvania Turnpike between mile markers 69 and 99.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4020 7913 4018 7913 4018 7914 4016 7914
      4016 7916 4012 7917 4011 7918 4012 7921
      4010 7923 4009 7926 3993 7938 4012 7979
      4029 7970 4032 7903
TIME...MOT...LOC 1555Z 274DEG 40KT 4019 7960
Special weather statement, May 26, 11:14 AM EST, 26 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1214 PM EDT Wed May 26 2021

PAZ023-073-074-261645-
Westmoreland Ridges-Westmoreland-Indiana-
1214 PM EDT Wed May 26 2021

...A LINE OF STRONG THUNDERSTORMS ARE CAPABLE OF PRODUCING GUSTY
WIND WILL AFFECT SOUTHERN INDIANA AND EAST CENTRAL WESTMORELAND
COUNTIES...

At 1213 PM EDT, a strong thunderstorm was located near Blairsville,
or 9 miles southwest of Homer City, moving east at 40 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Latrobe...                        Homer City...
McChesneytown-Loyalhanna...       Blairsville...
Derry...                          Lawson Heights...
Black Lick...                     New Florence...
New Alexandria...                 Seward...
Bolivar...                        Armagh...

LAT...LON 4039 7898 4032 7904 4028 7906 4029 7948
      4059 7937 4058 7887
TIME...MOT...LOC 1613Z 274DEG 49KT 4046 7931
Special weather statement, May 26, 11:34 AM EST, 6 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1234 PM EDT Wed May 26 2021

PAZ073-074-076-261700-
Fayette Ridges-Westmoreland Ridges-Westmoreland-
1234 PM EDT Wed May 26 2021

...A LINE OF STRONG THUNDERSTORMS ARE CAPABLE OF PRODUCING SMALL
HAIL AND GUSTY WIND WILL AFFECT SOUTHEASTERN WESTMORELAND AND
NORTHEASTERN FAYETTE COUNTIES...

At 1234 PM EDT, a strong thunderstorm was located near Ligonier, or 8
miles southeast of Latrobe, moving east at 40 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Latrobe...                        McChesneytown-Loyalhanna...
Lawson Heights...                 Ligonier...
Youngstown...                     Laurel Mountain...
Donegal...                        Champion...
Acme...                           Jones Mills...
Loyalhanna Gorge...               Laurel Mountain State Park...

This includes Pennsylvania Turnpike between mile markers 85 and 99.

LAT...LON 4023 7910 4020 7911 4020 7913 4018 7913
      4018 7914 4016 7914 4016 7916 4012 7917
      4011 7918 4012 7921 4010 7923 4009 7926
      4005 7928 4006 7953 4031 7937 4031 7904
TIME...MOT...LOC 1634Z 274DEG 48KT 4022 7928

The radar

The Pittsburgh radar (KPBZ), 98 km away, was scanning. The volume nearest the first event began at 16:39 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Westmoreland

When
May 26, 11:40 AM EST
Where
Westmoreland County, New Florence
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.380, -79.080

The local fire department was dispatched to nine incidents of trees and large branches being blown down. One large downed tree partially closed Route 711 in New Florence.|A large branch was also blown on to a house on 15th Street, and another large branch landed on a house and car on Vine Street.

Hail, Jefferson

When
May 26, 12:19 PM EST
Where
Jefferson County, 1.48 mi SSE of Lanes Mills
Measured
0.88 in hail
Reported by
Public
Coordinates
41.200, -78.770

Hail, Jefferson

When
May 26, 12:19 PM EST
Where
Jefferson County, 0.86 mi SE of Lanes Mills
Measured
1 in hail
Reported by
Public
Coordinates
41.210, -78.770

Hail, Jefferson

When
May 26, 12:20 PM EST
Where
Jefferson County, 0.86 mi SE of Lanes Mills
Measured
0.75 in hail
Reported by
Public
Coordinates
41.210, -78.770

Thunderstorm Wind, Mercer

When
May 26, 1:36 PM EST
Where
Mercer County, 1.25 mi WSW of Farrell
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
41.210, -80.500

Trees and wires were reported to be blown down.

Thunderstorm Wind, Washington

When
May 26, 3:26 PM EST
Where
Washington County, 0.69 mi N of Canonsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.260, -80.200

Trees were reported to be blown down.

Thunderstorm Wind, Allegheny

When
May 26, 4:08 PM EST
Where
Allegheny County, 1.26 mi WSW of Mt Lebanon
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.370, -80.050

Multiple reports of trees and wires blown down were received from Mount Lebanon.

Thunderstorm Wind, Washington

When
May 26, 4:08 PM EST
Where
Washington County, 0.53 mi W of Mc Murray
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
40.280, -80.090

Pictures confirmed tree damage, with large branches blown down in McMurray.

Thunderstorm Wind, Allegheny

When
May 26, 4:15 PM EST
Where
Allegheny County, 1.26 mi ESE of Munhall
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.390, -79.900

Several reports of trees down were received from in and near Munhall.

Thunderstorm Wind, Allegheny

When
May 26, 4:15 PM EST
Where
Allegheny County, 0.69 mi N of Option
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.440, -79.980

Several reports of trees down were received from across the city of Pittsburgh.

Thunderstorm Wind, Westmoreland

When
May 26, 4:32 PM EST
Where
Westmoreland County, 1.26 mi ENE of Mark Acres
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.360, -79.700

A tree was reported to be blown down on Government Road, blocking traffic.

Thunderstorm Wind, Westmoreland

When
May 26, 4:34 PM EST
Where
Westmoreland County, 1.68 mi NE of Pleasant Vly
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.399, -79.650

A tree was reported to be blown down and blocking Wedgewood Drive.

Thunderstorm Wind, Westmoreland

When
May 26, 4:37 PM EST
Where
Westmoreland County, 0.87 mi NE of Newtonsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
40.440, -79.660

Multiple reports of trees and wires blown down and blocking roads were received from Newtonsburg.

Thunderstorm Wind, Westmoreland

When
May 26, 4:46 PM EST
Where
Westmoreland County, 0.87 mi NE of Greensburg
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
40.310, -79.540

Trees and power lines were reported to be blown down in Greensburg, along with a blown off roof.

Thunderstorm Wind, Westmoreland

When
May 26, 4:48 PM EST
Where
Westmoreland County, 0.69 mi S of Stonevilla
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
40.290, -79.520

Multiple reports of trees and wires down, blocking roadway, were received from Hempfield Township.

Thunderstorm Wind, Westmoreland

When
May 26, 5:03 PM EST
Where
Westmoreland County, 0.66 mi SSE of Bradenville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.312, -79.343

Trees and wires were blown down, blocking Sunview Circle in Derry Township.

Thunderstorm Wind, Westmoreland

When
May 26, 5:20 PM EST
Where
Westmoreland County, New Florence
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
40.380, -79.080

A report of several snapped trees and downed branches was received.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957769, 957748, 957763, 957764, 957770, 957771, 957773, 957775, 957776, 957778, 957780, 957782, 957787, 957781, 957784, 957785, 957786.